Study finds common drug increases deaths in atrial fibrillation patients

Digoxin, a drug widely used to treat heart disease, increases the possibility of death when used by patients with a common heart rhythm problem − atrial fibrillation (AF), according to new study findings by University of Kentucky researchers. The results have been published in the prestigious European Heart Journal, and raises serious concerns about the expansive use of this long-standing heart medication in patients with AF.

UK researchers led by Dr. Samy Claude Elayi, associate professor of medicine at UK HealthCare's Gill Institute, analyzed data from 4,060 AF enrolled in the landmark Follow-up Investigation of Rhythm Management (AFFIRM) trial. This analysis was intended to determine the relationship between digoxin and deaths in this group of patients with atrial fibrillation, and whether digoxin was directly responsible for some deaths.

"These findings raise important concerns about the safety of digoxin, one of the oldest and most controversial ," said Dr. Steven E. Nissen, chair of at the Cleveland Clinic. "Although considered obsolete by some authorities, digoxin is still widely used. A thorough review by the FDA is warranted to determine whether regulatory action is needed, including stronger warnings about the use of digoxin in patients with atrial fibrillation. "

Digoxin is extracted from the foxglove plant and it helps the heart beat more strongly, and at a slower heart rate. It is commonly used in AF patients and in . However, it can be problematic to use successfully as there is a narrow dose range at which it is effective, and beyond which it can be dangerous.

Though digoxin has been used by physicians treating AF for decades, until now, there has been limited evidence demonstrating the effect of digoxin in patients with this condition. "Digoxin in AF patients has hardly been studied," said Elayi. "The main prospective available with digoxin were performed in patients with and sinus rhythm, and routinely excluded AF patients."

The results of the analysis found that digoxin was associated with a 41 percent increase in deaths from any cause after controlling for other medications and risk factors. An increase in deaths occurred regardless of gender or the presence or absence of underlying heart failure. Digoxin was also associated with a 35 percent increase in deaths from cardiovascular causes, and a 61 percent increase in deaths from arrhythmias or problems with the rate or rhythm of the heartbeat.

"Within five years of use, one additional AF patient out of six taking digoxin − compared to those not on digoxin in the AFFIRM trial− will die from any cause," Elayi said. "One additional patient out of eight will die from cardiovascular causes, and one additional patient out of 16 will die from arrhythmias.

"This study calls into question the widespread use of digoxin in patients with AF, particularly when used for controlling AF rate in a similar way as in the AFFIRM trial," Elayi said. "These findings suggest that physicians should try to control a patient's heart rate by using alternatives such as beta-blockers or calcium blockers ,as a first line treatment.

"If digoxin is used, prescribers should use a low dose with careful clinical follow up, evaluate potential drug interactions when starting new medications, and monitor digoxin levels."

In addition, patients should also be aware of potential toxicity and see their physicians immediately in specific clinical situations, he said. For instance, if they experience increasing nausea, vomiting, palpitations or syncope, as those may precede arrhythmic death, Elayi added.

The researchers say that the mechanism by which digoxin increases deaths among patients is unclear. Deaths from classic cardiovascular causes - whether or not they are due to arrhythmia - can partly but not entirely explain it. This suggests there must be some additional mechanism that remains to be identified, said Elayi.

"Our study underscores the importance of reassessing the role of digoxin in the contemporary management of AF in patients with or without HF," concluded the authors in their paper. "There is a need for further studies of the drug's use, particularly in systolic heart failure patients and AF – patients that would, in theory, benefit the most from digoxin."

More information: "Increased mortality among patients takng digoxin-analysis: analysis from the AFFIRM study", by Matthew G. Whitbeck et al. European Heart Journal. doi:10.1093/eurheartj/ehs348.

Related Stories

Popular heart drug may be unsafe for some kidney patients

Jun 24, 2010

For patients with kidney disease on dialysis, the widely used heart medication digoxin may lead to an increased risk of premature death, according to a study appearing in an upcoming issue of the Journal of the American So ...

The Medical Minute: Atrial Fibrillation -- What is It?

Oct 06, 2011

Atrial fibrillation (AF) is the most common heart rhythm disturbance in the United States and affects 2 to 4 million Americans. It is usually a disease of aging, however it can affect people of all ages -- 1 percent of people ...

The big risk factor for stroke that you may not know you have

Sep 15, 2011

A cardiac condition called atrial fibrillation, the most common cardiac arrhythmia, can increase your risk of stroke by 500 percent. That's why Anne B. Curtis, MD, Charles and Mary Bauer Professor and Chair of the University ...

Recommended for you

Location of body fat can increase hypertension risk

9 hours ago

People with fat around their abdominal area are at greater risk of developing hypertension when compared to those with similar body mass index but fat concentrations elsewhere on the body, according to a ...

Fruit consumption cuts CVD risk by up to 40 percent

13 hours ago

Daily fruit consumption cuts the risk of cardiovascular disease (CVD) by up to 40%, according to research presented at ESC Congress today by Dr Huaidong Du from Oxford, UK. The findings from the seven year ...

User comments